Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 134, NWS Tulsa, OK

April 28, 20205 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 28, 2020, 9:07 PM CDT for 5 counties in Oklahoma. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2020, 9:07 PM CDT (02:07 UTC)
Expired
Apr 28, 2020, 9:45 PM CDT
In force
38 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Haskell County, OK, Latimer County, OK, LeFlore County, OK, Pittsburg County, OK, Pushmataha County, OK

The radar

The Western Arkansas radar (KSRX), 127 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 9:14 PM CDTHAIL 2.75Haileyville, OK
Apr 28, 9:14 PM CDTTORNADO5 Nne Clayton, OKA TORNADO DEVELOPED ON THE SOUTH SIDE OF SARDIS LAKE...MOVED ACROSS THE EASTERN PORTION OF THE LAKE...AND THEN CROSSED HIGHWAY 2 NORTHWEST OF TUSKAHOMA. THE TORNADO UPROOTED NUMEROUS TREES...BOTH SOUTH OF THE LAKE AND EAST OF THE LAKE...AND BLEW DOWN POWER POL
Apr 28, 9:25 PM CDTTSTM WND DMG15 Wsw Stanley, OKDAMAGE TO A HOME AND CAMPER NORTH OF JUMBO. INFORMATION RELAYED BY BROADCAST MEDIA. TIME ESTIMATED VIA RADAR.
Apr 28, 9:25 PM CDTTSTM WND DMGTuskahoma, OKLARGE TREES DOWN NEAR THE CHOCTAW NATION COUNCIL HOUSE. INFORMATION RELAYED BY BROADCAST MEDIA. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:18 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4384 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted.

719 
WUUS54 KTSA 290207
SVRTSA
OKC061-077-079-121-127-290245-
/O.NEW.KTSA.SV.W.0134.200429T0207Z-200429T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
907 PM CDT Tue Apr 28 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southeastern Haskell County in southeastern Oklahoma...
  Northwestern Pushmataha County in southeastern Oklahoma...
  Latimer County in southeastern Oklahoma...
  Central Le Flore County in southeastern Oklahoma...
  Southern Pittsburg County in southeastern Oklahoma...

* Until 945 PM CDT.

* At 907 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles south of Bokoshe to 4 miles east of Ashland,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Mcalester...                      Poteau...
  Wilburton...                      Clayton...
  Heavener...                       Hartshorne...
  Krebs...                          Talihina...
  Wister...                         Quinton...
  Howe...                           Kiowa...
  Savanna...                        Red Oak...
  Mccurtain...                      Fanshawe...
  Alderson...                       Kinta...
  Albion...                         Ashland...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tulsa.

&&

A Tornado Watch remains in effect until 1100 PM CDT for west central
Arkansas...and southeastern Oklahoma.

LAT...LON 3450 9578 3451 9567 3459 9567 3459 9588
      3468 9589 3468 9609 3479 9609 3527 9502
      3499 9444 3488 9445 3435 9578
TIME...MOT...LOC 0207Z 313DEG 33KT 3511 9482 3474 9599 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
295 
WWUS54 KTSA 290244
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
944 PM CDT Tue Apr 28 2020

OKC061-077-079-121-127-290254-
/O.EXP.KTSA.SV.W.0134.000000T0000Z-200429T0245Z/
Haskell OK-Pushmataha OK-Latimer OK-Le Flore OK-Pittsburg OK-
944 PM CDT Tue Apr 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HASKELL...
NORTHWESTERN PUSHMATAHA...LATIMER...CENTRAL LE FLORE AND SOUTHERN
PITTSBURG COUNTIES WILL EXPIRE AT 945 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM CDT for west central
Arkansas...and southeastern Oklahoma.

LAT...LON 3450 9578 3451 9567 3459 9567 3459 9588
      3468 9589 3468 9609 3479 9609 3527 9502
      3499 9444 3488 9445 3435 9578
TIME...MOT...LOC 0244Z 313DEG 33KT 3488 9452 3451 9569 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:21 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 28, 6:21 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
621 PM CDT Tue Apr 28 2020

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Main concern is the ongoing severe thunderstorms, with impacts
expected through 05Z at all terminals except BVO. Expect IFR
conditions with potential for severe to near severe wind gusts.
VFR conditions and gusty northerly winds will follow the
thunderstorms/frontal passage for several hours. Winds will
increase again from the northwest mid morning tomorrow and
continue through the afternoon.

&&

.PREV DISCUSSION... /Issued 314 PM CDT Tue Apr 28 2020/

DISCUSSION...
At mid afternoon...a cold front stretched from Northwest Oklahoma
through Central & Northeast Kansas to a surface low over Iowa. An
additional surface low was also developing from North Central to
Southwest Oklahoma with a dryline extending southward into West
Texas. A warm front was located from the triple point with the
southern surface low through Southeast Oklahoma. In response to
these features...southerly low level flow was transporting low
level moisture into the region with upper 60s/around 70 deg
dewpoints just west of Highway 75/Indian Nations Turnpike to low
60 dewpoints in Northwest Arkansas.

Latest meso-analysis indicated the cap continuing to weaken
across the region with little to no inhibition west of Highway
75...co- located with the highest dewpoints and sfc/elevated CAPE
values in excess of 3000 J/Kg. Ongoing convection along the
southeastward moving cold front in Central Kansas is expected to
continue to build back westward along the front with additional
storm initiation forecast over the next couple of hours as the
front reaches the higher moisture/instability plume. Rapid
strengthening and development of additional convection is expected
to take place across Northeast Oklahoma into Southeast Kansas as
the front moves into the CWA. Latest short term guidance shows
the leading line of storms reaching the I-44 corridor/far
Northwest Arkansas around 00z and into Southeast Oklahoma and West
Central Arkansas a couple hours later.

Steep mid level lapse rates...ample amounts of instability along
with deep layer shear values around 50KT will allow for large
hail up to the size of baseballs and damaging winds of 70 to
locally 80 mph...as thunderstorms fill the line along the cold
front as it pushes south southeast through the CWA. Any storms
that can develop out ahead of the front and remain discrete will
have a tornado potential as well. As these discrete supercells
get ingested into the squall line along the front...embedded
supercells and/or book end vortices could allow for the tornado
potential to continue through the evening hours over the CWA.
Thus...a tornado watch will be in effect across the CWA through 11
PM this evening. Majority of the storms should be exiting the CWA
around 5-6z with the exiting cold front.

Behind the cold front...northwesterly winds transporting a drier
and cooler airmass into the region will continue into Wednesday
while the main upper level trof axis moves through and exits the
Plains. There may be a few light rain showers across Northwest
Arkansas Wednesday afternoon as the trof axis moves through the
CWA. Behind this departing system...quiet conditions are forecast
Thursday with breezy southerly winds and warming temperatures
forecast Friday into the weekend. Additional thunderstorms are
forecast to return Saturday night into the beginning of next week
in response to another frontal boundary that looks to move into
the region.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....22
Hazardous weather outlook, Apr 28, 4:52 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CDT Tue Apr 28 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CDT Tue Apr 28 2020

...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS UNFOLDING LATE THIS
AFTERNOON AND WILL CONTINUE INTO THE EVENING ACROSS EASTERN OKLAHOMA
AND NORTHWESTERN ARKANSAS. TORNADOES, DAMAGING WIND GUSTS UP TO 80
MPH WITH LARGE HAIL POTENTIALLY GREATER THAN 2 INCHES IN DIAMETER
WILL BE POSSIBLE...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Late Afternoon and Tonight.

TORNADO.
	RISK...Elevated.
    AREA... Eastern Oklahoma and Northwest Arkansas.
    ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Elevated.
    AREA... Eastern Oklahoma and Northwest Arkansas.
    ONSET... Ongoing.

HEAVY RAIN.
	RISK...Elevated.
    AREA... Eastern Oklahoma and Northwest Arkansas.
    ONSET... Ongoing.

DISCUSSION...

Severe thunderstorms have developed late this afternoon across
northeast Oklahoma. This activity will be capable of producing very
large hail along with a tornado threat from the quasi-discrete
supercells. Storms will quickly congeal into a squall line early
this evening embedded supercells possible within the line. This line
will accelerate through the remainder of eastern Oklahoma and
northwest Arkansas through the evening hours. A continued tornado
threat will persist along the line this evening with large hail
transitioning towards damaging winds of 60 to 80 mph possible within
the stronger bow segments.

Here is the latest timing for the expected severe weather:

Northeast Oklahoma - Ongoing through 8 PM.
Southeast Oklahoma - 7 to 11 PM.
Northwest Arkansas - 7 to 10 PM.
West-central Arkansas - 8 to 11 PM.

Be weather aware late this afternoon and evening. Make sure you have
multiple ways to receive severe weather watch and warning
information. Be prepared to take swift action if a warning is issued
for your area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...High Wind Potential.
THURSDAY...No Hazards.
FRIDAY...High Wind Potential.
SATURDAY through MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

An upper level ridge moves into the central and southern plains on
Wednesday with dry weather expected through Saturday. Elevated wind
gusts of 30 mph are expected behind this passing cold front for
Wednesday with wind gusts also near 30 mph possible for Friday.

The next major weather maker will move into the area late Saturday
into Sunday. Early indications are that strong to severe
thunderstorms will be possible Sunday in association with a surface
low pressure ejecting out onto the Southern Plains. This is still a
ways out and a lot can change between now and then. Stay tuned for
updated information.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Apr 28, 8:26 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
826 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             WILBURTON               34.92N 95.31W
04/28/2020  E1.25 INCH       LATIMER            OK   EMERGENCY MNGR

            REPORTED AT THE WILBURTON AIRPORT

&&

MAT
Special weather statement, Apr 28, 8:29 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
829 PM CDT Tue Apr 28 2020

ARZ002-011-290200-
Carroll AR-Madison AR-
829 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR MADISON AND SOUTHEASTERN CARROLL
COUNTIES UNTIL 900 PM CDT...

At 829 PM CDT, strong thunderstorms were located along a line
extending from 4 miles north of Carrollton to 6 miles east of
Brentwood. Movement was east at 35 mph.

Dime to penny size hail and wind gusts up to 50 mph will be possible
with these storms.

Locations in or near the path include...
Huntsville...                     Green Forest...
St. Paul...                       Wesley...
Carrollton...                     Rudd...
Kingston...                       Forum...
Aurora...                         Boston...
Withrow Springs State Park...     Pettigrew...
Japton...                         Witter...
Marble...                         Osage...
Rule...                           Georgetown...
Dryfork...                        Red Star...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Arkansas.

LAT...LON 3612 9348 3608 9348 3608 9345 3597 9345
      3595 9349 3588 9351 3588 9352 3576 9352
      3577 9368 3593 9395 3603 9395 3625 9373
      3639 9334 3638 9330 3612 9330
TIME...MOT...LOC 0129Z 286DEG 31KT 3632 9333 3585 9399
Local storm report, Apr 28, 8:36 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
836 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             2 S BLANCO              34.72N 95.77W
04/28/2020  E1.00 INCH       PITTSBURG          OK   EMERGENCY MNGR

&&

MAT
Local storm report, Apr 28, 8:45 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
845 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             10 S BLANCO             34.61N 95.77W
04/28/2020  E1.75 INCH       PITTSBURG          OK   EMERGENCY MNGR

&&

MAT
Local storm report, Apr 28, 8:59 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
859 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             3 NE MCALESTER          34.96N 95.73W
04/28/2020  E1.00 INCH       PITTSBURG          OK   EMERGENCY MNGR

            REPORTED AT HIGHWAY 69 AND MT MORIAH ROAD

&&

MAT
Local storm report, Apr 28, 9:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
907 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND GST     GREENWOOD               35.22N 94.26W
04/28/2020  E60 MPH          SEBASTIAN          AR   STORM CHASER

&&

MAT

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:02 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Mayes, Wagoner58 min
Apr 28, 7:08 PM CDTTornado WarningTSADelaware37 min
Apr 28, 7:13 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, McIntosh, Muskogee, Okfuskee, Okmulgee and 2 more62 min
Apr 28, 7:37 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware53 min
Apr 28, 7:38 PM CDTSpecial Weather StatementTSALatimer, Pittsburg37 min
Apr 28, 7:47 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg, Pushmataha43 min
Apr 28, 7:57 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, LeFlore, Muskogee, Sequoyah63 min
Apr 28, 8:02 PM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Muskogee, Okfuskee, Okmulgee, Pittsburg43 min
Apr 28, 8:18 PM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Sequoyah57 min
Apr 28, 8:23 PM CDTTornado WarningTSAPittsburg, Pushmataha67 min
Apr 28, 8:25 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore50 min
Apr 28, 8:34 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, McIntosh, Muskogee, Pittsburg41 min
Apr 28, 8:38 PM CDTSevere Thunderstorm WarningTSAPittsburg37 min
Apr 28, 9:04 PM CDTTornado WarningTSAPittsburg22 min
Apr 28, 9:06 PM CDTTornado WarningTSALeFlore26 min
Apr 28, 9:16 PM CDTTornado WarningTSAPittsburg, Pushmataha24 min
Apr 28, 9:21 PM CDTTornado WarningTSAPushmataha39 min
Apr 28, 9:29 PM CDTSevere Thunderstorm WarningTSAChoctaw, Latimer, LeFlore, Pittsburg, Pushmataha61 min
Apr 28, 9:47 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha43 min
Apr 28, 10:27 PM CDTSevere Thunderstorm WarningTSAChoctaw21 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.